Indiana, 2021

Tornado and Damaging Winds in Indiana, October 11, 2021

October 11, 2021 · NWS LOT · 4 events in 4 counties and zones

Scattered thunderstorms moved across portions of northwest Indiana on October 11th producing a tornado which touched down in far eastern Will county in eastern Illinois then moved into western Lake County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of northwest Indiana on October 11th producing a tornado which touched down in far eastern Will county in eastern Illinois then moved into western Lake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 11, 3:08 PM EST, 15 minutes earlier.

Area forecast discussion, Oct 11, 3:08 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
308 PM CDT Mon Oct 11 2021

.SHORT TERM...
308 PM CDT

Through Tuesday night...

The primary focus continues to focus on the severe weather threat
late this afternoon into this evening as a very dynamic storm
system shifts north-northeastward across the area. The center of
this storm system is currently located near UIN across far west
central IL, and will track northward across far northwestern IL
by early this evening. As it does so, numerous showers and
scattered thunderstorms will continue to shift northward across
the area into this evening. The overall extent of the severe
threat remains somewhat unclear into this evening, largely owing
to the expectation of instability remaining weak (MLCAPE values
under 1,000 J/kg). However, very impressive deep layer shear of 60
kt and backed low level flow will continue to favor large
hodographs. Such kinematic environments can favor low toped super
cells capable of producing tornados. As of this writing, several
of the stronger low toped storms shifting northward towards the
I-80 corridor have been showing signs of rotation. For this
reason, the threat of tornados will need to be closely monitored
into over the next few hours.

A final arc of thunderstorms, currently developing just northeast
of the surface low over west central IL, will shift northeastward
across northeastern IL and northwestern IN into early evening.
The evolution of this line of storms will be of great interest
for our area after 5 pm, with it potentially producing the best
threat of severe storms for the area into early evening. Recently
this line of storms produced a tornado in Greene county IL.
Strong wind gusts and tornados will thus continue to be possible
with these storms into our area into early this evening. Expect
the severe threat to wane across the area after 9 pm this evening
as the main storm system shifts into WI. A tornado watch is being
issues for all of northern IL and northwestern IN through 9pm this
evening to cover this threat.

Following this evenings active weather, expect quieter weather on
Tuesday, with an overall pleasant weather day. Seasonably mild
high temperatures into the lower 70s are expected.

KJB

&&

.LONG TERM...
308 PM CDT

Wednesday through Sunday...

Forecast thinking for the extended period has not changed. Please
reference the previous discussion below for info.

The main focus of the long term forecast period is another vigorous
fall weather system that will produce snow in the Rockies and severe
weather in the central Plains on Tuesday before bringing showers and
storms, including the potential for a conditional severe weather
threat, to our area on Wednesday.

A northern stream upper trough currently located over the Pacific
Northwest will dig southeastward and phase with a modest southern
stream disturbance over the Desert Southwest, accelerating
cyclogenesis over the Rockies in the process. The resultant
upper/surface lows will deepen as they translate northeastward
across the Great Plains on Tuesday and Wednesday, generating a
widespread swath of precipitation across the central CONUS that will
eventually reach our area sometime early on Wednesday. With forcing
diminishing as the low pressure system becomes further detached from
the wave of precipitation that will be headed in our general
direction, these showers/storms should be on a weakening trend, both
in terms of coverage and intensity, as they cross through our area.

Depending on the exact timing and overall extent of this
morning/early afternoon precipitation and associated cloud cover,
it's possible that we may be able to destabilize enough for a modest
amount of instability to be realized in the warm sector south of the
aforementioned low pressure system's triple point, which will likely
track either over or just to the northwest of our CWA. If this were
to be the case, we would find ourselves in another high shear/low
CAPE environment that could potentially support all modes of severe
weather within any storms that develop along either the attendant
warm or cold front. At this time though, there are still plenty of
questions about how everything will evolve, and most available
guidance would seem to lean towards a scenario where this
instability is not realized and we stay dry or just see another
round of showers during the late afternoon and/or evening as the
cold front pushes through the area. Feel that the area-wide Marginal
risk introduced to the SPC's Day 3 Severe Weather Outlook is
appropriate for now in terms of balancing the potentially
problematic parameter space we may find ourselves in on Wednesday
and the numerous uncertainties that remain.

The occluding low will cross over the Canadian border on Thursday,
but we may not dry out completely until the weekend as the inbound
remnants of Pacific soon-to-be Hurricane Pamela will be shunted into
an area with the leftover baroclinic zone from Wednesday's system
(which is progged to stall out somewhat over or just southeast of
our CWA). Favorable jet dynamics on the downwind side of an upper
trough axis should help foster renewed precipitation development
along the baroclinic zone from Thursday into Friday and possibly as
late as early Saturday before the trough and baroclinic zone push
eastward. Relatively poor lapse rates should ensure that most, if
not all, of these showers should be lightning-free.

Our active stretch of weather will finally come to an end this
weekend as upper ridging starts to build across the central CONUS
Temperatures will decidedly feel more fall-like during this time
with Saturday-Monday highs ranging from the upper 50s to mid 60s and
corresponding lows ranging from as high as the low 50s to as low as
the upper 30s.

Ogorek

&&

.AVIATION...
For the 18Z TAFs...

Aviation weather concerns for 18Z TAF period:
* Thunderstorms with restricted visibilities and MVFR ceilings this
  early afternoon, and again this evening.
* Gusty southerly winds veering to the west overnight.
* Low MVFR to IFR ceilings later tonight into Tuesday morning

Rain showers are presently moving into the CWA from the southwest,
with embedded thunderstorms lagging behind the showers slightly. The
strong low approaching from the southwest and creating these showers
and storms has tightened the pressure gradient, leading to gusty
southerly winds, with gusts expected to reach 30 kt this afternoon.
VIS and CIGs will drop under the heavier showers and storms, with
VIS as low as 2 miles with occasional MVFR CIGs. Showers are
expected on and off throughout this afternoon into this evening.
Thunderstorm activity appears to be in two waves, with the first one
entering TAF locations in the very near future, while the second
wave is presently timed to arrive this early evening around 12/01Z.
There is a possibility that some of these storms may reach severe
criteria, with the main concern being strong winds, although other
severe parameters are possible, with a low risk of hail and
tornadoes. Shower and storm activity is expected to drop this
evening as the low pressure moves off to our northeast, allowing our
winds to become more westerly. Winds will decrease a bit, but will
still be gusty this evening and into Tuesday morning.

Some low ceilings exist briefly in the wake of the low, so I do
anticipate ceilings to drop as the evening progresses. There is a
possibility of IFR CIGs, but timing of arrival is not solid, so have
hinted at a BKN deck at 1000 ft, with lower scattered clouds.
Lifting of these ceilings is also challenging, so have presently
kept them in place until late Tuesday morning. Winds will continue
to decrease into Tuesday afternoon, but the impact from these
lighter winds was not significant enough to include in already
long TAFs at this time.

BKL

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
     until 4 AM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Oct 11, 11:47 AM EST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1147 AM CDT Mon Oct 11 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-121700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1147 AM CDT Mon Oct 11 2021 /1247 PM EDT Mon Oct 11 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to the size of quarters.
     Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.
  Limited Non Thunderstorm Wind Risk.

DISCUSSION...

Showers and thunderstorms will become more numerous this afternoon
into early this evening. Some severe storms are also possible,
especially between 3 pm and 9 pm this afternoon and evening. The
storms will be capable of producing damaging winds, hail and even
isolated tornados. Strong south winds with gusts of 40 to 45 mph are
possible outside of thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday...
  Limited Severe Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and early this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the north at 45 to 55 mph.

LMZ740>745-121700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1147 AM CDT Mon Oct 11 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to the size of quarters.
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Hazardous conditions for small craft are likely.
Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Oct 11, 2:18 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
218 PM CDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND GST     2 NW PERU               41.35N 89.15W
10/11/2021  M63 MPH          LA SALLE           IL   AWOS

            AWOS STATION KVYS PERU AIRPORT.

&&

ZY

The radar

The Indianapolis radar (KIND), 111 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Benton

When
October 11, 3:23 PM EST
Where
Benton County, Otterbein
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.490, -87.100

Several reports of large tree limbs blown down were received from Otterbein.

Thunderstorm Wind, Jasper

When
October 11, 3:46 PM CST
Where
Jasper County, 1.64 mi ENE of Remington
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.769, -87.121

A mesonet site east of Remington measured a wind gust to 60 mph.

Tornado, Lake

When
October 11, 4:11 PM CST to 4:13 PM CST
Where
Lake County, 1.6 mi S of Kreitzburg to 0.83 mi SE of Kreitzburg
Rating
EF0
Path length
1.3 mi
Path width
70 yd
Reported by
Trained Spotter
Coordinates
41.407, -87.525

A tornado with peak winds of 80 mph touched down in far eastern Will County in eastern Illinois and crossed into Lake County in northwest Indiana near the intersection of Bemes Road and State Line Road. A farm outbuilding suffered minor damage just northeast of this intersection. The tornado crossed 113th Avenue and damaged fencing and soccer goals at the Illiana Christian High School. The tornado lifted near the intersection of 109th Avenue and Calumet Avenue.

Thunderstorm Wind, Porter

When
October 11, 4:31 PM CST
Where
Porter County, (Vpz) Porter County Regional Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.450, -87.010

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyThe tornado archive for Indiana, 2021Warnings in Indiana, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986953, 986955, 986951, 986954.